Warning: This article may be upsetting for some people.

The death of a Dunedin student from a paracetamol overdose has led to calls for limits on the sale of the painkiller in supermarkets.

New Zealanders can readily buy as much of the painkiller as they want in supermarkets.

But many European countries have introduced smaller pack sizes and prohibited sales of the painkiller outside pharmacies in a bid to save lives.

Advertisement

Coroner David Robinson said tighter sales restrictions should also be implemented in New Zealand after student Alannah Lee Spankie, 20, died from acute liver failure in June 2017.

The University of Otago science student had taken a large amount of paracetamol before being found unresponsive three days later by her flatmates.

Robinson ruled Spankie did not intend to take her own life.

In his report, he pointed to how a change in the United Kingdom that limited the size of paracetamol packs had reduced deaths related to the painkiller in England and Wales by 43 per cent.

Most European countries also only allowed sales of paracetamol from pharmacies.

Paracetamol is hugely popular in New Zealand and can be bought without limits from supermarkets.

Robinson's report acknowledged that Spankie suffered from mental health issues and was battling with the end of a long-distance relationship shortly before her death.

She had called her former boyfriend on June 17 and told him she was drunk and had taken a large quantity of paracetamol.

Advertisement

The next day she vomited blood but still went to the library to study for an exam.

Her concerned parents urged to go to a doctor that night during a phone call but Spankie went to bed instead with the idea of seeing how she was in the morning.

Kiwis can freely buy paracetamol in supermarkets. However, in Europe there are often pack size limits and sales are restricted to pharmacies. Photo / 123rf
Kiwis can freely buy paracetamol in supermarkets. However, in Europe there are often pack size limits and sales are restricted to pharmacies. Photo / 123rf

The next morning, she messaged her mum to say she had been vomiting all night, but still went to her university exam.

One of her flatmates said Spankie came home from her exam and immediately crashed in bed. The next morning on July 20, she could be heard moaning.

Her flatmates then found her mostly unresponsive and called for emergency help.

Spankie later died in Dunedin Hospital.

Advertisement

Robinson said Spankie did deliberately take excess paracetamol, but he didn't believe it was her intention to end her life.

He said people who overdosed on paracetamol often had no significant symptoms immediately afterwards and could be "lulled" into thinking nothing was wrong.

But within 12 to 24 hours, abdominal pains and nausea could develop.

Patients could then even believe they were improving the 24 hours after that as symptoms appeared to improve, but blood tests showed this was not the case inside the body.

Robinson said the danger of paracetamol was that by the time symptoms appeared it was often already too late to treat the overdose as the damage would already have been done.

Where to get help

If you are worried about your or someone else's mental health, the best place to get help is your GP or local mental health provider. However, if you or someone else is in danger or endangering others, call 111.

Advertisement

If you need to talk to someone, the following free helplines operate 24/7:

DEPRESSION HELPLINE: 0800 111 757

LIFELINE: 0800 543 354

NEED TO TALK? Call or text 1737

SAMARITANS: 0800 726 666

YOUTHLINE: 0800 376 633 or text 234

Advertisement

ASIAN HELPLINE: 0800 862 342 (they have language-appropriate support).

There are lots of places to get support. For others, click here.